New Mexico, 2013Hail and Damaging Winds in New Mexico, May 25, 2013
May 25, 2013 · NWS MAF · 7 events in 2 counties and zones
An upper level disturbance had moved over the area, and moisture was present. This led to the development of thunderstorms across Southeast New Mexico which resulted in severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $802,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance had moved over the area, and moisture was present. This led to the development of thunderstorms across Southeast New Mexico which resulted in severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 3:55 PM MST, 16 minutes earlier.
Area forecast discussion, May 25, 3:55 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT SAT MAY 25 2013
.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH NIGHTFALL. SOME OF
THESE STORMS MAY EVEN MOVE EAST THROUGH KCNM AND KHOB...IF NOT KPEQ
AND KINK. SINCE THUNDERSTORM ACTIVITY IS MORE PRONOUNCED FURTHER
NORTH SO FAR...AND THESE AREAS APPEAR TO HAVE MORE MID LEVEL
SUPPORT...WILL INCLUDE TEMPORARY THUNDERSTORM ACTIVITY AT KCNM AND
KHOB. ASIDE FROM MVFR CEILINGS AFFECTING KMAF IN THE 26/11 TO
26/15Z TIMEFRAME...THINK VFR CONDITIONS WILL PREVAIL. 67
&&
.PREV DISCUSSION... /ISSUED 119 PM CDT SAT MAY 25 2013/
DISCUSSION...
SATELLITE SHOWS SOME CUMULUS DEVELOPING IN THE GUADALUPE MOUNTAINS
WITH MORE EXPECTED DOWN INTO THE DAVIS MOUNTAINS THIS AFTERNOON
INTENSIFYING INTO THUNDERSTORMS. THE BEST RAIN CHANCES WILL BE IN
THE MOUNTAINS WITH A CAP IN PLACE OVER THE CENTRAL CWA. THERE MAY
BE SOME ISOLATED SHOWERS DEVELOPING IN THE EASTERN BASIN AND
WESTERN LOW ROLLING PLAINS WHERE DEEPER MOISTURE WILL ERODE THE
CAP BUT NOT MUCH ACTIVITY IS EXPECTED THERE.
SUNDAY AND MONDAY WILL BE WARMER AND DRY DUE TO WEAK UPPER
RIDGING/ZONAL FLOW. DEWPOINTS IN THE 50S AND 60S WILL ALLOW FOR
SOME AFTERNOON CUMULUS BOTH DAYS VERY ISOLATED SHOWERS PERHAPS
DEVELOPING IN THE DAVIS MOUNTAINS OR ALONG THE LEE TROUGH BUT
CHANCES ARE TOO LOW TO WARRANT MENTIONING THUNDER IN THE FORECAST.
TUESDAY AN UPPER TROUGH BEGINS MOVING OUT OF CALIFORNIA BACKING
UPPER WINDS MORE SOUTHWESTERLY AND PULLING DEEPER MOISTURE
FURTHER WEST. WEAK DISTURBANCES AHEAD OF THE TROUGH MAY GET THE
DRYLINE ACTIVE AND HAVE ADDED SLIGHT CHANCE TO LOW CHANCE POPS FOR
TUESDAY AND WEDNESDAY. WILL KEEP THEM IN THE EAST FOR NOW BUT THIS
MAY NEED TO BE EXTENDED WEST TO INCLUDE THE ENTIRE CWA. LOWERING
HEIGHTS WILL ALSO HELP HIGH TEMPS DROP TO NEAR NORMAL.
THE TROUGH PASSES THURSDAY AND ZONAL FLOW ONCE AGAIN WILL BRING A
RETURN OF WARMER TEMPS AND DRY CONDITIONS FOR THE END OF NEXT
WEEK.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 67 95 68 97 / 10 10 10 10
BIG SPRING TX 68 93 69 95 / 10 10 10 10
CARLSBAD NM 66 99 65 100 / 20 0 10 10
DRYDEN TX 69 93 69 94 / 20 10 10 10
FORT STOCKTON TX 68 96 70 98 / 10 10 10 10
GUADALUPE PASS TX 62 88 62 91 / 20 0 10 10
HOBBS NM 64 97 65 97 / 20 10 10 10
MARFA TX 60 90 61 92 / 20 10 10 10
MIDLAND INTL AIRPORT TX 68 94 69 96 / 10 10 10 10
ODESSA TX 68 94 69 97 / 10 10 10 10
WINK TX 68 99 70 102 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
12/10
Hazardous weather outlook, May 25, 11:19 AM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT SAT MAY 25 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
119 PM CDT SAT MAY 25 2013 /1219 PM MDT SAT MAY 25 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING.
THE MOST PERSISTENT ACTIVITY WILL BE ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS INCLUDING THE VAN HORN HIGHWAY 54 CORRIDOR IN CULBERSON
COUNTY. A FEW STORMS COULD BECOME STRONG PRODUCING HAIL AND GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING
ACROSS THE DAVIS MOUNTAINS AND THE MARFA PLATEAU. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 25, 1:12 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SAT MAY 25 2013
TXZ075-252045-
PECOS-
312 PM CDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 345 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF SIERRA MADERA
OR 30 MILES SOUTH OF FORT STOCKTON ALONG HIGHWAY 385 AT 312 PM
CDT...MOVING NORTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3078 10283 3059 10268 3046 10298 3061 10309
TIME...MOT...LOC 2012Z 237DEG 10KT 3058 10294
Special weather statement, May 25, 4:08 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT SAT MAY 25 2013
TXZ080-081-260015-
BIG BEND AREA-MARFA PLATEAU-
608 PM CDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 715 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL PRESIDIO COUNTY
AT 608 PM CDT...MOVING NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3000 10382 2977 10360 2959 10391 2969 10403
TIME...MOT...LOC 2308Z 221DEG 11KT 2970 10392
Event by event
5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Eddy
- When
- May 25, 4:11 PM MST to 4:12 PM MST
- Where
- Eddy County, 5 mi S of Carlsbad
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.348, -104.230
A thunderstorm moved over Eddy County and produced a 60 mph wind gust five miles south of Carlsbad on US Highway 285.
Hail, Lea
- When
- May 25, 4:30 PM MST to 4:35 PM MST
- Where
- Lea County, 1 mi E of Caprock
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.380, -103.703
Thunderstorm Wind, Lea
- When
- May 25, 5:45 PM MST to 6:15 PM MST
- Where
- Lea County, 0.56 mi SSE of Lovington to 1.92 mi NW of Hobbs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Public
- Coordinates
- 32.922, -103.347
A thunderstorm moved over Lea County and power lines were knocked down from Lovington to Hobbs along State Highway 18. Wind gusts were estimated to be 60 mph. The cost of damage is a very rough estimate.
Lightning, Lea
- When
- May 25, 5:45 PM MST to 5:46 PM MST
- Where
- Lea County, Hobbs
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.700, -103.130
A thunderstorm moved over Lea County and lightning struck a tank battery causing fires west and southwest of Hobbs. The cost of damage is a very rough estimate.
Thunderstorm Wind, Lea
- When
- May 25, 6:05 PM MST to 6:06 PM MST
- Where
- Lea County, Lovington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.930, -103.350
A thunderstorm moved over Lea County and produced a 60 mph wind gust in Lovington.
Thunderstorm Wind, Lea
- When
- May 25, 6:15 PM MST to 6:16 PM MST
- Where
- Lea County, 4 mi SW of Hobbs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.659, -103.179
A thunderstorm moved over Lea County and produced a 58 mph wind gust four miles southwest of Hobbs.
Thunderstorm Wind, Lea
- When
- May 25, 6:15 PM MST to 6:45 PM MST
- Where
- Lea County, Hobbs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Public
- Coordinates
- 32.700, -103.130
A thunderstorm moved over Lea County and knocked down power lines west and south of Hobbs as well as in Hobbs. Fires started due to the downed power lines. A transformer exploded and others burned on power poles in Hobbs. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, May 25 to 26, 2013$1.4 million · 1 in hail · 41 events
- Tornado and Flash Flooding in Texas, May 25, 2013$620,000 · EF0 · 12 events
- Hail in Nebraska, May 25, 2013$800,000 · 2.75 in hail · 3 events
- Flash Flood and Hail in North Dakota, May 25, 2013$310,000 · 2.75 in hail · 17 events
- Hail and Damaging Wind in South Dakota, May 25, 2013$350,000 · 2 in hail · 6 events
- Hail in South Dakota, May 25, 2013$95,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in South Dakota, May 25 to 26, 2013$30,000 · 1.75 in hail · 9 events
- Hail in South Dakota, May 25, 2013$25,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, May 25, 2013$20,000 · 2.75 in hail · 7 events
- Hail in Nebraska, May 25 to 26, 20133 in hail · 20 events
- Flash Flooding and Heavy Rain in Iowa, May 25, 2013$15,000 · 8 events
- Coastal Flood in Maine, May 25 to 26, 2013$19,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448172, 448174, 448208, 448217, 448188, 448185, 448264.